EMAIL THIS PAGE TO A FRIEND

Gastroenterology nursing : the official journal of the Society of Gastroenterology Nurses and Associates

Methemoglobinemia and benzocaine.


PMID 18049203

Abstract

Benzocaine administration to facilitate upper endoscopic procedures can result in the relatively uncommon but potentially fatal complication known as methemoglobinemia. For this reason, the Veterans Health Administration (VA) announced on February 8, 2006, that they would stop using benzocaine-containing sprays for procedures involving the mouth and throat. Methemoglobinemia should be considered in any patient who demonstrates cyanosis, respiratory distress, headache, lightheadedness, and a dark, chocolate-colored blood after receiving pharyngeal anesthesia. Prompt recognition of this rare (but potentially fatal) condition is important. Once identified, treatment is generally rapid with methylene blue. The patient should be monitored in the intensive care setting for recurrence. Knowledge of this adverse medication reaction is essential for all gastroenterology nurses.